Anti-depressants, painkillers, anti-fungals and muscle relaxants should be taken at the same time only with the most care. Here's some must-know information for anyone who fills, or takes, prescription drugs
Nearly 28 percent of adults ages 20 to 59 hold multiple drug prescriptions at any given time, per Centers for Disease Control data. In some cases, double (or tripling) up is necessary—but the wrong combo could have critical consequences, says epidemiologist Leonard Paulozzi, M.D., M.P.H. Beware these potentially toxic matches, and always ask your doctor before mixing. And definitely check out our must-read article about accidental overdoses, a problem plaguing a scarily high number of women each year: The Silent and Growing Health Danger That All Women Need to Know About.
SSRIS + Opioids (antidepressants + painkillers)
Some antidepressants work by increasing brain levels of the “happy hormone” serotonin. Certain painkillers can have the same effect—leading to way too much of a good thing. Sky-high serotonin levels can cause agitation, high body temperature, and rapid heart and breathing rates.
Opioids + Benzodiazepines (painkillers + anti-anxiety meds)
Both types of drugs act as depressants, which can spell sweet relief if you’re super anxious or in serious pain—or super anxious about being in serious pain (think dental surgery). But the pills can also lower heart and breathing rates, sometimes too much.
Statins + Fluconazole (cholesterol-lowering drugs + antifungal medication)
Anyone who’s had a yeast infection (75 percent of you) is likely familiar with fluconazole. And statins are among the world’s most prescribed drugs, making this a highly likely duo that could cause muscle weakness or kidney damage.
Opioids + Benzodiazepines + Carisoprodol (painkillers + anti-anxiety meds + muscle relaxers)
Most M.D.’s know this combo could turn deadly. Yet a patient might still find herself taking all three—potentially prescribed by different doctors—if, say, she threw out her back and is fighting intense stress at work.